Risk factors identified for RPE tears after ranibizumab injections in wet AMD patients
Patients with neovascular age-related macular degeneration and pigment epithelial detachment who receive intravitreal ranibizumab injections are at a higher risk of experiencing retinal pigment epithelium tears, according to a study.
The retrospective study at Konyang University College of Medicine, Seoul, South Korea, included 407 treatment-naïve eyes of 377 patients with wet AMD. Three monthly injections of intravitreal Lucentis (ranibizumab, Genentech) were given to each patient, with additional injections given as needed. Retinal pigment epithelium (RPE) tears were identified by color fundus photographs, fluorescein angiography images, autofluorescence images and spectral-domain OCT.
By the 12-month follow-up, 32 eyes were diagnosed with RPE tears, 31 of which had pigment epithelial detachment (PED) at baseline. Twenty-eight eyes developed tears within 3 months, and four developed tears at 5 months, 7 months, 11 months and 12 months. Tears in 25 eyes developed from fibrovascular PEDs, in five eyes from hemorrhagic PEDs and in two eyes from serous PEDs.
“When comparing between the patients with RPE tears (32 eyes) and the patients without RPE tears (375 eyes), several significant differences were found for patients that went on to develop RPE tears: more frequent PED at baseline (P < .001), worse BCVA at baseline (P = .04), higher incidence of fibrovascular PED (P = .019), higher mean PED height (P = .011) and infrequency of [polypoidal choroidal vasculopathy] (P = .044),” the study authors said.
Disclosure: The authors report no relevant financial disclosures.